Alert archive / Michigan / Special Weather Statements in 2016

Special Weather Statement, NWS Gaylord, MI

September 21, 20164 counties in Michigan

NWS Gaylord, MI issued this special weather statement at Sep 21, 2016, 12:13 PM EDT for 4 counties in Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2016, 12:13 PM EDT (16:13 UTC)
Expired
Sep 21, 2016, 1:00 PM EDT
In force
47 min
Issued by
NWS Gaylord, MI

Counties Arenac County, MI, Iosco County, MI, Ogemaw County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2016-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2016-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WWUS83 KAPX 211613
SPSAPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1213 PM EDT WED SEP 21 2016

MIZ034>036-041-042-211700-
OGEMAW-IOSCO-ARENAC-ROSCOMMON-GLADWIN-
1213 PM EDT WED SEP 21 2016

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT PARTS OF IOSCO...
ROSCOMMON...GLADWIN...OGEMAW AND ARENAC COUNTIES...

AT 1207 PM EDT...RADAR INDICATED AN AREA OF SHOWERS EXTENDING ALONG
THE M-55 CORRIDOR AND SOUTHWARD THROUGH SAGINAW BAY AREA. MOVEMENT
WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE AS THESE SHOWERS MOVE THROUGH.

LOCATIONS IMPACTED INCLUDE...
ALGER...OSCODA...HOUGHTON LAKE...EAST TAWAS...WEST BRANCH...
TAWAS CITY...ROSCOMMON...AU GRES...AU SABLE...PRUDENVILLE...
ST. HELEN...SOUTH BRANCH...MAPLE RIDGE...ROSE CITY...WHITTEMORE...
OMER...TWINING...TURNER...NORTH HIGGINS LAKE AND CLEAR LAKE.

BOATERS ON AREA LAKES SHOULD SEEK SAFE HARBOR UNTIL WINDS HAVE
SUBSIDED.

LAT...LON 4432 8324 4420 8338 4418 8356 4406 8358
      4405 8366 4400 8369 4413 8461 4416 8461
      4416 8484 4451 8485 4450 8320
TIME...MOT...LOC 1607Z 270DEG 29KT 4438 8462 4426 8374 4371 8351 

$$

ADAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Sep 21, 10:55 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 21, 10:55 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1055 AM EDT WED SEP 21 2016

.UPDATE...
Issued at 1055 AM EDT Wed Sep 21 2016

Overview: Surface low pressure analyzed over the central plains
with a warm front arcing across southern Minnesota then down into
the lower lakes region. EML/plume of very steep mid level lapse
rates (pushing 8C/KM) stretches from the central plains and just
into the northern plains and upper Mississippi River Valley.
Strong low level moisture transport/pooling along and south of the
front has pushed dewpoints into the 70s across parts of the
Midwest and a few thousand J/KG of MLCAPE. Instability decreases
rapidly heading into northern Michigan with just a few hundred
J/KG MUCAPE poking into the far S/SW counties.

Ongoing MCS/squall line that developed in srn Minnesota overnight
now diving ESE through lower Michigan with the northern fringe of
a well defined MCV skirting the M-55 corridor. But heart of convection
is diving S/E away from this CWA along the aforementioned instability
gradient. Another batch of showers/storms has developed over srn
Wisconsin but will also stay well south of our area.

Rest of today and tonight: Northern Michigan once again sitting
in "no mans land" with ongoing convection to the south and lighter
precip ongoing across the far northern plains along tight
baroclinic zone on the southern side of the upper jet. Upstream
warm front will very slowly lift northward through tonight with
moisture/instability plume slowly nosing into the region. But by
far, best moisture/instability and low level convergence remains
to our west. There will be renewed showers/storms across the upper
Mississippi River Valley later today through tonight that will
eventually get into our area. But that's several hours away.

So, after this mornings precip, have diminished pops for the
afternoon into early evening and reworked the Hazardous Weather
Outlook.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM EDT Wed Sep 21 2016

High pressure continues to exit east away from Michigan as a warm
front/inverted trough lifts northward into the Upper Mississippi
Valley and far Western Great Lakes region. Main area of convection
associated with this feature is currently impacting SE Minnesota and
SW Wisconsin. Another area of much weaker convection/shower activity
has made some eastward progress out of the Green Bay area across
Lake Michigan into our SW CWA...but is having some difficulty
overcoming the dry low level air entrench over our CWA. Both MBL and
FKS have reported some light rain periodically reaching the ground
early this morning...but no thunder has occurred due to a serious
lack of instability attm.

Latest HRRR and RAP13 both depict this light precip across our SW
CWA attm...while the latest NAM12 shows nothing. HRRR/RAP13 solution
steadily dissipates this light precip by around sunrise early this
morning...as focus for convective development remains further to the
SW along the nrn periphery of the instability axis and 850 mb theta
E ridge. All of the latest runs of the short term models continue to
favor this area for best convective development throughout the day
around the northern extent of the inverted trough. They do lift this
favored are into our SW CWA later this afternoon and evening...
suggesting our better chance for POPs will be during this time.
MUCAPES increasing to near 2000 J/kg and 0-3 kg bulk shear values
increasing to around 30 kts would also suggest a marginal risk of a
few strong to possibly borderline severe storms during this time as
well (in agreement with latest SPC Day 1 outlook).

Have backed off just a bit on pops for much of today...opting to
develop higher pops from late afternoon into tonight as better
instability and moisture finally begin to push NE into our CWA along
the northern edge of the inverted trough axis. Will certainly
maintain the chance of thunder as well...but latest model trends
have delayed the possibility for heavy rainfall until Thursday. Above
normal temps will continue today despite increasing clouds...with
afternoon highs ranging from the lower 70s in Eastern Upper Michigan
to the mid to upper 70s across Northern Lower Michigan. Low temps
tonight will cool back into the mid 50s to lower 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM EDT Wed Sep 21 2016

Thursday through Friday night...

High impact weather potential: Embedded thunderstorms and
locally heavy rain possible through Thursday evening.

Pattern synopsis/Expected evolution: A strong 130+ kt northern
stream jet streak is draped across southern Canada, nearly
encompassing the entire width of North America. The main focus will
revolve around two pieces of energy converging toward the Great
Lakes region midweek. The first is expected to pinwheel from western
Canada toward southern Ontario by Thursday. The second, currently
ejecting from the four corners region toward northern Michigan
during the same timeframe. The second wave is progged to continue to
trek northeastward toward the Great Lakes, resulting in low pressure
development across the central plains, bringing increased precip
chances across the MS Valley and Great Lakes region Wednesday
afternoon through at least the first half of Friday.

Guidance continues to suggest a rather impressive baroclinic zone
setting up across the northern Great Lakes into southern Ontario by
Wednesday night through the end of the week into the upcoming
weekend as the aforementioned weakly organized low pressure slides
toward the northeast, draping a warm front across the region.
As a result, potentially locally heavy rainfall will be the main
concern.

Thursday - Thursday night: By Thursday morning, deep layer moisture
is nearing its maximum for the event across northern Michigan with
PWs approaching 1.75 inches. As mentioned yesterday, if a value of
1.75 inches were to verify, it would be 1.00 inch higher than the
daily mean and ~0.50 inch greater than the highest recorded PW for
Sept. 22 via SPC's sounding climatology for APX. With nearly
unidirectional flow through roughly 200mb, the threat for locally
heavy rainfall remains a concern. By Thursday night, surface high
pressure noses into the northern Great Lakes from Canada allowing
drier air to filter in and gradually diminishing precip chances from
north to south late Thursday night through the first half of Friday.

Friday - Friday night: Precip continues to diminish as northern
Michigan lies on the southern periphery of an expansive area of high
pressure centered over northern Ontario. It could end up feeling
like a rather brisk fall day with occasionally gusty winds, mostly
cloudy skies, and much cooler temperatures filtering into the
region (high temps for many locations struggling to top the mid-60s).

Saturday through Tuesday...

Despite a similar flavor to the overall pattern, global model
guidance varies beyond Friday night in terms of sensible weather
across the area. At this point, will hedge the forecast toward the
drier of the two solutions with Canadian high pressure moving very
little through the end of the weekend. Toward the very tail end of
the extended period, low pressure moves from the northern plains
into the southern Canada resulting in increasing precipitation
chances Monday night-Tuesday as a cold front swings through the
Great Lakes. High temperatures in the 60s throughout the extended
period, which falls within a degree or two on either side normal for
the last week of September.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM EDT Wed Sep 21 2016

Chances of showers and thunderstorms will slowly increase from
west to east today and tonight as a warm front/inverted trough and
associated instability and deep moisture gradually edge into
Lower Michigan over the next 24 hrs. Low levels remain rather
dry...so this process will take some time. Overall conditions will
remain VFR despite increasing chances of precip...but cigs and
vsbys will temporarily decrease to MVFR/possibly IFR within
heavier showers and storms. Overall wind regime will remain
light...lending to lake breeze development this afternoon.

&&

.MARINE...
Issued at 255 AM EDT Wed Sep 21 2016

Winds and waves will remain below SCA criteria thru Thursday night.
However...chances of showers and thunderstorms will increase today
and especially tonight and Thursday as an inverted trough/warm front
slowly lifts into the Western Great Lakes region. Best chance for
precip will initially be over Lake Michigan today...with better
chances spreading eastward tonight into Thursday.

&&

.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...Adam
SHORT TERM...MLR
LONG TERM...Gillen
AVIATION...MLR
MARINE...MLR
Hazardous weather outlook, Sep 21, 9:28 AM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
928 AM EDT WED SEP 21 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-221000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
928 AM EDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE THROUGH MIDDAY FOR AREAS ALONG
AND SOUTH OF M-72. ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS
THE OUTLOOK AREA TONIGHT. SEVERE STORMS ARE NOT EXPECTED THROUGH
THE PERIOD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY AND THURSDAY NIGHT...
ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL OVER THIS PERIOD. SEVERE
STORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Special weather statement, Sep 21, 12:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1213 PM EDT WED SEP 21 2016

MIZ034>036-041-042-211700-
OGEMAW-IOSCO-ARENAC-ROSCOMMON-GLADWIN-
1213 PM EDT WED SEP 21 2016

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT PARTS OF IOSCO...
ROSCOMMON...GLADWIN...OGEMAW AND ARENAC COUNTIES...

AT 1207 PM EDT...RADAR INDICATED AN AREA OF SHOWERS EXTENDING ALONG
THE M-55 CORRIDOR AND SOUTHWARD THROUGH SAGINAW BAY AREA. MOVEMENT
WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE AS THESE SHOWERS MOVE THROUGH.

LOCATIONS IMPACTED INCLUDE...
ALGER...OSCODA...HOUGHTON LAKE...EAST TAWAS...WEST BRANCH...
TAWAS CITY...ROSCOMMON...AU GRES...AU SABLE...PRUDENVILLE...
ST. HELEN...SOUTH BRANCH...MAPLE RIDGE...ROSE CITY...WHITTEMORE...
OMER...TWINING...TURNER...NORTH HIGGINS LAKE AND CLEAR LAKE.

BOATERS ON AREA LAKES SHOULD SEEK SAFE HARBOR UNTIL WINDS HAVE
SUBSIDED.

LAT...LON 4432 8324 4420 8338 4418 8356 4406 8358
      4405 8366 4400 8369 4413 8461 4416 8461
      4416 8484 4451 8485 4450 8320
TIME...MOT...LOC 1607Z 270DEG 29KT 4438 8462 4426 8374 4371 8351

ADAM

Nearby

Special Weather Statements in Michigan, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.